Alert archive / Hawaii / Wind Advisories in 2012

Wind Advisory 15, NWS Honolulu, HI

March 18, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 18, 2012, 3:31 AM HST for Kalawao County, Hawaii. It took effect at Mar 18, 2012, 4:00 AM HST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2012, 3:31 AM HST (13:31 UTC)
In effect from
Mar 18, 2012, 4:00 AM HST
Expired
Mar 18, 2012, 8:06 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WWHW70 PHFO 181331
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST SUN MAR 18 2012

HIZ022-182000-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-120318T2000Z/
/O.NEW.PHFO.WI.Y.0015.120318T1400Z-120318T2000Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
331 AM HST SUN MAR 18 2012

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

* WINDS...SOUTHEAST 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...THROUGH 10 AM THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS
OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
1 follow-up statement
397 
WWHW70 PHFO 181806
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
806 AM HST SUN MAR 18 2012

HIZ022-181915-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-120318T2000Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
806 AM HST SUN MAR 18 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO DECREASE ON HALEAKALA SUMMIT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 17, 8:03 PM HST, 7 hours 28 minutes earlier.

Area forecast discussion, Mar 17, 8:03 PM HST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
803 PM HST SAT MAR 17 2012

.SYNOPSIS...
CURRENT MODERATE TO FRESH TRADE WINDS OVER THE STATE WILL WEAKEN
AND TURN MORE SOUTHEASTERLY IN THE NEXT FEW DAYS...AS A COLD FRONT
APPROACHES THE STATE FROM THE WEST. SHOWERS CARRIED BY THE WINDS
WILL AFFECT MAINLY WINDWARD SECTIONS. THE SOUTHEAST WINDS MAY
BRING VOLCANIC HAZE TO THE SMALLER ISLANDS.

&&

.DISCUSSION...
A SURFACE HIGH IS LOCATED FAR NORTHEAST OF THE ISLANDS AND IS
DRIVING MODERATE TO FRESH TRADE WINDS ACROSS THE STATE. AFTERNOON SOUNDINGS
AND WATER VAPOR LOOPS REVEAL RIDGING ALOFT AND A RESULTING STABLE
AIR MASS IN THE ISLAND VICINITY. THESE ATMOSPHERIC CONDITIONS
ARE NOT FAVORABLE FOR SHOWERS...BUT LIGHT PASSING ONES DRIVEN BY
THE TRADES WILL OCCUR AT TIMES AS POCKETS OF CLOUDS MOVE UP AND
OVER WINDWARD SLOPES. SOME OF THESE SHOWERS WILL TRANSVERSE ONTO
LEEWARD SIDES...BUT RAINFALL ACCUMULATION WILL BE MINIMAL. THERE
IS A BAND OF CLOUDS RIGHT UPSTREAM OF ALL OF THE ISLANDS WHICH MAY
FUEL A LITTLE BIT MORE SHOWER ACTIVITY THROUGH THE OVERNIGHT
HOURS. THE SHOWERS ARE EXPECTED TO WANE BY MID-SUNDAY MORNING AS
CLOUD TOPS WARM AND HUMIDITY LEVELS LOWER.

ALOFT...STRONG WINDS PERSIST OVER THE SUMMIT OF HALEAKALA THIS
EVENING...AND AT TIMES OVER MAUNA KEA AND MAUNA LOA. THE WINDS ARE
EXPECTED TO DROP OFF AT THE SUMMIT LEVELS SUNDAY AND A WIND
ADVISORY GOES THROUGH LATE SUNDAY MORNING FOR HALEAKALA.

A DEEP TROUGH WITH AN ACCOMPANYING SURFACE FRONT WEST OF THE ISLANDS
WILL ADVANCE TOWARDS THE STATE IN THE NEXT FEW DAYS. THIS FRONTAL
SYSTEM WILL STALL WEST OF KAUAI...AND SO WILL MOST OF THE
WEATHER ASSOCIATED WITH THE SYSTEM. HOWEVER...THIS ADVANCING TROUGH
WILL PUSH THE CURRENT SURFACE HIGH FURTHER EAST...RESULTING IN WINDS
TURNING LIGHTER AND MORE SOUTHEAST SUNDAY THROUGH TUESDAY. VOLCANIC HAZE
FROM THE BIG ISLAND MAY REACH THE SMALLER ISLANDS DURING THE FIRST
HALF OF NEXT WEEK UNDER THE SOUTHEAST WINDS...WHILE HIGH CLOUDS
ASSOCIATED WITH THE ADVANCING TROUGH MAY AFFECT THE ISLANDS BY THE
LATER PART OF NEXT WEEK...KEEPING SKIES A LITTLE MORE CLOUDY.
CONTINUED PASSING AREAS OF MOISTURE IN THE WIND FLOW WILL FOCUS
SHOWERS ONTO WINDWARD AREAS AND SOUTHEASTERN BIG ISLAND...MOSTLY
DURING NIGHTTIME AND EARLY MORNING HOURS. LATEST FORECAST CHARTS
INDICATE TRADE WINDS WILL RETURN WEDNESDAY AS A RIDGE OF HIGH
PRESSURE BEGINS TO SINK EAST OF THE STATE. RAIN...ESPECIALLY FOR
THE WINDWARD AND MAUKA AREAS...WILL ACTUALLY INCREASE THROUGH THE
LATTER PART OF NEXT WEEK AS OLD FRONTAL MOISTURE GETS CAUGHT UP IN
THE TRADE WIND FLOW AND USHERED TOWARDS THE ISLANDS.

&&

.AVIATION...
AIRMET TANGO IS STILL IN EFFECT DUE TO THE PERSISTENT MODERATE
TRADES OVER AND DOWNWIND OF MOUNTAINS. VFR CONDITIONS WILL PREVAIL
OVER THE AREA...ALTHOUGH BRIEF MVFR CEILINGS ARE POSSIBLE WITH THE
PASSING SHOWERS...AFFECTING MAINLY WINDWARD SITES.

&&

.MARINE...
ACCELERATED WINDS THROUGH THE ISLANDS CONTINUE TO BRING SMALL
CRAFT CONDITIONS FOR MOST OF THE CHANNELS AS WELL AS MAALAEA BAY
AND SOUTHERN WATERS OF THE BIG ISLAND TONIGHT. SMALL CRAFT CONDITIONS
SHOULD SLOWLY CEASE FOR MOST WATERS BY SUNDAY NIGHT AS THE WINDS
DECREASE AND VEER TO SOUTHEAST.

A NORTHWEST SWELL WILL MOVE IN DURING THE MIDDLE OF NEXT
WEEK...WITH OVERHEAD SURF POSSIBLE. EARLY SEASON SOUTH SWELL WILL CONTINUE
TO BRING SMALL SURF ALONG SOUTH SHORES INTO NEXT WEEK. CHOPPY TRADE
SWELL ALONG THE WINDWARD SHORES WILL SLOWLY SUBSIDE IN THE NEXT
DAY OR SO UNDER THE WEAKENING WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 AM HST SUNDAY FOR HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALENUIHAHA
CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR KAIWI CHANNEL-
MAALAEA BAY-PAILOLO CHANNEL.

&&

FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:33 AM HSTSmall Craft AdvisoryHFO24 hr

Nearby

Wind Advisories in Hawaii, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.